Format

Send to:

Choose Destination
See comment in PubMed Commons below
Scand J Rheumatol. 2007 Nov-Dec;36(6):448-51.

Increased titres of anti-nuclear antibodies do not predict the development of associated disease in the absence of initial suggestive signs and symptoms.

Author information

  • 1Department of Internal Medicine and Rheumatology, Justus-Liebig-University of Giessen, Kerckhoff Hospital, Bad Nauheim, Germany. r.dinser@kerckhoff-klinik.de

Abstract

OBJECTIVE:

To determine whether patients with elevated anti-nuclear antibodies (ANA), absent extractable nuclear antigen (ENA) reactivity, and no definite associated disease develop an ANA-associated disease (AAD).

METHODS:

Patients with ANA titres of at least 1:320 and no ENA reactivity were identified by searching the database of our laboratory serving a tertiary care university hospital between 1998 and 2002. Medical records of this index time point were reviewed to exclude patients with active AAD at screening. Case patients were contacted by questionnaire between 2004 and 2005 and invited for a clinical visit to ascertain the individual disease status.

RESULTS:

Seventy-six patients were evaluated after a median follow-up of 32 months. An AAD was diagnosed in eight patients: connective tissue disease (CTD) in three, autoimmune hepatitis in two, rheumatoid arthritis in one, encephalomyelitis disseminate in one, and lymphoma in one. The only predictive factor associated with the development of AAD was the suspicion of an autoimmune disease by the treating physician at the initial evaluation. In the absence of initial suspicion for an autoimmune disease, only two out of 54 patients developed AAD, whereas six out of 22 patients with initial disease suspicion developed a defined AAD.

CONCLUSION:

In the absence of a clinical suspicion, elevated ANA titres have a low positive predictive value of 4% for developing AAD for the upcoming 3 years.

PMID:
18092266
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk